Pennsylvania, 2014

Hail and Damaging Winds in Pennsylvania, May 22, 2014

May 22, 2014 · NWS PHI · 26 events in 7 counties and zones

A strong cold front with shearing winds above the surface triggered supercell type thunderstorms that occurred across Eastern Pennsylvania mainly during the afternoon of the 22nd. Hail as large as tennis balls caused crop, siding and automobile damage and even damaged a Berks County mall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold front with shearing winds above the surface triggered supercell type thunderstorms that occurred across Eastern Pennsylvania mainly during the afternoon of the 22nd. Hail as large as tennis balls caused crop, siding and automobile damage and even damaged a Berks County mall. A U.S. Airways jet landed with a cracked windshield caused by large hail at Philadelphia International Airport. The adverse late afternoon weather prevented takeoffs from Philadelphia International Airport until 630 p.m. EDT that evening. There was also some damaging winds, but was not as widespread as the large hail. Nearly 1,000 homes and businesses lost power in Berks County. No serious injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 22, 1:24 PM EST, 21 minutes earlier.

Area forecast discussion, May 22, 1:24 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
224 PM EDT THU MAY 22 2014

.SYNOPSIS...
A SURFACE WARM FRONT WILL SLOWLY MOVE THROUGH FROM THE WEST-
SOUTHWEST LATE THIS MORNING, FOLLOWED BY A COLD FRONTAL PASSAGE
LATER TONIGHT. ANOTHER AREA OF WEAK LOW PRESSURE MAY FORM ALONG THIS
FRONT EAST OF OUR AREA ON FRIDAY. HIGH PRESSURE FROM THE MIDWEST
IS THEN EXPECTED TO GRADUALLY BUILD OVER THE REGION SATURDAY AND
SUNDAY BEFORE MOVING OFF THE SOUTHEAST COAST ON MONDAY. ANOTHER
COLD FRONT IS EXPECTED FOR LATE TUESDAY OR WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EASTERN
PENNSYLVANIA AND MUCH OF NORTHERN/CENTRAL NJ UNTIL 800 PM.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR OUR PARTS OF THE
DELMARVA AND THE REST OF NJ (SOUTHERN) THRU 10 PM.

WITH THE MID-MORNING UPDATE, WE INCREASED POPS INTO THE LIKELY
CATEGORY FOR THE NEXT COUPLE OF HOURS ACROSS OUR FAR NORTHERN
ZONES INTO PORTIONS OF THE SOUTHERN POCONOS AND NORTHWEST NJ AS A
BATCH OF SHOWERS/TSTORMS PASSES OVER THESE AREAS. ELSEWHERE, SOME
SCATTERED SHOWERS/TSTORMS ARE REDEVELOPING ACROSS PORTIONS OF
CENTRAL NJ INTO BURLINGTON AND OCEAN COUNTIES, AND WE WILL LIKELY
INCREASE POPS FOR THESE AREAS TOO OVER THE NEXT COUPLE OF HOURS.
OTHERWISE, FORECAST MAXIMUM TEMPS LOOK ON TRACK FOR TODAY AFTER
CHECKING THIS MORNINGS REGIONAL SOUNDINGS, BUT WE DID MAKE A FEW
ADJUSTMENTS TO HOURLY TEMPS/DEWPOINTS USING THE LAV/LAMP GUIDANCE
TO CAPTURE THE LATEST TRENDS. WE WILL CONTINUE TO WATCH THE SLOW
PROGRESSION OF A WARM FRONT INTO OUR SOUTHERN ZONES, AS THE KIAD
SOUNDING DOES SHOW SUFFICIENT INSTABILITY BEHIND THIS BOUNDARY, AND
THIS WILL BE SOMETHING TO MONITOR INTO MIDDAY AND THIS AFTERNOON
FOR ANY ADDITIONAL CONVECTIVE DEVELOPMENT.

OTHERWISE, LOTS TO TALK ABOUT WITH REGARDS TO THUNDERSTORMS
TODAY. UPPER LEVEL SHORT WAVE TROUGH REMAINS WELL NW OF THE
REGION, OVER THE NORTHERN AND EASTERN GREAT LAKES AT THIS TIME.
EXPECT IT TO SLOWLY PROPAGATE SE. HOWEVER, MODELS DO NOT SHOW MUCH
DEEPENING OR INTENSIFYING AS IT DOES SO, LIMITING SOMEWHAT THE
UPPER LEVEL SUPPORT FOR THUNDERSTORMS.

THERE WILL BE AT LEAST SOME REDEVELOPMENT MID-DAY THROUGH THIS
AFTERNOON. THE PRIMARY REASON FOR THINKING THIS IS THAT WHILE THE
WARM FRONT WILL PROBABLY STAY MOSTLY SOUTH OF THE REGION, EXPECT A
PRE FRONTAL TROUGH TO SLOWLY MOVE EAST OVER THE REGION MID DAY.
WITH ON SHORE EASTERLY FLOW AHEAD OF THE TROUGH, AND WESTERLY OR
SOUTHWESTERLY FLOW BEHIND THE TROUGH, SHOULD HAVE CONSIDERABLE LOW
LEVEL CONFLUENCE TO HELP WITH INITIATION. THE QUESTION WILL BE
WHEN WILL STORMS INITIATE ALONG THE TROUGH, AND WHERE WILL IT BE
AT THAT TIME. FORECAST FAVORS THE NAM, SHOWING THE TROUGH OVER THE
COASTAL PLAINS AND WELL EAST OF THE FALL LINE. HOWEVER, GIVEN THE
LACK OF ANY SIGNIFICANT FORCING HELPING THE TROUGH PROPAGATE EAST,
AND GIVEN PERSISTENT ON SHORE FLOW AHEAD OF IT, THIS IS VERY
UNCERTAIN.

AS FOR THE SEVERE RISK...MODELS ARE IN FAIRLY GOOD AGREEMENT OF ML
CAPE VALUES 500 TO 1000 J/KG OVER THE REGION (THOUGH SOME MODELS
SEEM TO BE BRINGING THE WARM FRONT TOO FAR NORTH). THIS COMBINED
WITH 0 TO 6 KM BULK SHEAR VALUES OF 40 TO 50 KT, SHOULD RESULT IN
SUSTAINED UPDRAFTS, IF THEY CAN OVERCOME MODEST CIN BELOW 800 MB.
THERE LOOKS TO BE SEVERAL DRY LAYERS IN THE MID AND UPPER LEVELS,
WHICH INCREASES THE RISK FOR DOWNDRAFTS. HOWEVER, AT THE SAME TIME,
ONE NEGATING FACTOR IS PWAT VALUES WELL BELOW NORMAL ESPECIALLY
BEHIND THE TROUGH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
COLD FRONT SHOULD BE MOVING THROUGH THE REGION EARLY IN THE PERIOD.
HOWEVER, AS WITH THE PRE FRONTAL TROUGH, THERE IS SOME UNCERTAINTY
WITH THE TIMING OF IT. WE SHOULD SEE A STABLE BOUNDARY LAYER DEVELOP,
SIGNIFICANTLY DECREASING THE CHANCES FOR SHOWERS AND STORMS.
HOWEVER, HAVE KEPT LOW POPS IN AS THERE IS SOME ELEVATED SHOWERS AND
STORMS COULD BE POSSIBLE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MORE EMBEDDED MID-LEVEL ENERGY WILL ROTATE AROUND THE CLOSED LOW TO
OUR NORTHEAST ON FRIDAY AND SATURDAY. THERE IS ENOUGH INSTABILITY
ALOFT, WITH A COLD POOL NEARLY OVERHEAD, AND WARMING SURFACE
TEMPERATURES TO KEEP THE CHANCE OF SHOWERS AND DIURNALLY DRIVEN
SUB-SEVERE CONVECTION GOING THROUGH SATURDAY...MAYBE SOME PEA SIZE
HAIL WITH THE COLD POOL ALOFT.

THE LOW AND ITS ASSOCIATED TROUGHING FINALLY RELINQUISH ITS GRIP ON
THE REGION HEADING INTO SUNDAY AS RIDGING SLIDES EASTWARD...JUST TO
OUR SOUTH. THIS WILL SETUP A GENERAL WARMING TREND WITH ANOTHER
INCREASE IN TROPICAL MOISTURE EXPECTED, TYPICAL SUMMERTIME WEATHER,
THROUGH MID-WEEK. WE SHOULD REMAIN RELATIVELY DRY THROUGH AT LEAST
TUESDAY WITH LARGE SCALE SUBSIDENCE OCCURRING, THOUGH THERE IS AN
OUTSIDE CHANCE OF "RING OF FIRE" ACTIVITY WITH RIDGING TO OUR
SOUTHEAST AT THE START OF THE WORK WEEK. THE NEXT SYSTEM LOOKS TO
ENTER FROM THE WEST LATER ON TUESDAY AND WEDNESDAY WITH MORE SHOWERS
POSSIBLE.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

REST OF MORNING...THROUGH MID/LATE MORNING, GENERALLY MVFR
CONDITIONS WILL CONTINUE AT MOST OF THE TAF SITES, WITH SOME
LOCALIZED IFR CONDITIONS, ESPECIALLY THE WESTERN SITES OF
KABE/KRDG. SOME SCATTERED SHWRS/TSTORMS HAVE REDEVELOPED ACROSS
CENTRAL PORTIONS OF NJ, BUT THESE ARE TO THE EAST OF THE DELAWARE
VALLEY SITES. A GENERAL IMPROVEMENT AROUND LATE MORNING TO MIDDAY
INTO VFR CONDITIONS IS EXPECTED FOR THE TAF SITES.

AFTERNOON...THE BIGGEST CONCERN THROUGH THIS TAF PERIOD WILL BE
THE POTENTIAL FOR THUNDERSTORMS. ADDITIONAL THUNDERSTORMS COULD
REDEVELOP BY MID DAY AND LAST THROUGH EARLY THIS EVENING. IF OR
EXACTLY WHERE THESE STORMS WILL DEVELOP IS SOMEWHAT UNCERTAIN.
HOWEVER, LATEST HIGH RES MODELS SHOW THE BEST SURFACE CONFLUENCE,
AND THUS BEST CHANCES FOR THUNDERSTORM DEVELOPMENT EAST OF ALL THE
TAF TERMINALS EXCEPT KMIV AND KACY. AT KMIV AND KACY THOUGH, LOW
CLOUDS IF THEY LAST LONG ENOUGH COULD REDUCE THE CHANCES FOR LATER
THUNDERSTORMS. WITH ANY STORMS THAT DEVELOP MID DAY OR LATER
HOWEVER, EXPECT VRB AND STRONG WINDS. SOME SMALL HAIL IS ALSO
POSSIBLE.

COLD FRONT IS EXPECTED TO PUSH THROUGH GENERALLY BETWEEN 00 AND 06Z.
WITH THE FRONT, EXPECT A SHIFT TO NORTHWESTERLY WINDS AND A LULL IN
THE SHOWERS AND STORMS. THERE IS A SMALL RISK FOR PATCHY BR
DEVELOPING AFTER 06Z, BUT CONFIDENCE IS TOO LOW TO INCLUDE IN THE
TAFS AT THIS TIME.

OUTLOOK...
FRIDAY - SATURDAY...MVFR OR LOWER IN SCATTERED SHOWERS.
POSSIBLE ISOLATED THUNDERSTORM ACTIVITY EACH AFTERNOON.

SUNDAY - MONDAY...VFR.

&&

.MARINE...
A SEVERE THUNDERSTORMS WATCH HAS BEEN ISSUED FOR THE WATERS UNTIL
10 PM.

WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
CONDITIONS. WINDS MAY OCCASIONALLY GUST NEAR OR JUST ABOVE 20KT LATE
TONIGHT BEHIND A COLD FRONT. IN ADDITION, STRONG WINDS MAY ACCOMPANY
THUNDERSTORMS THIS AFTERNOON.

OUTLOOK...
FRIDAY - MONDAY...SUB-SCA CONDITIONS ARE EXPECTED. SHOWERS AND
THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH SATURDAY. HIGH PRESSURE
REGAINS CONTROL OF THE REGION ON SUNDAY INTO MONDAY.

&&

.EQUIPMENT...
THE KDIX RADAR REMAINS OUT OF SERVICE UNTIL FURTHER NOTICE AS
ELECTRONIC TECHNICIANS CONTINUE TO WORK TO REPAIR THE MODULATOR
ASSEMBLY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...HEAVENER/MIKETTA
NEAR TERM...JOHNSON/KLINE/PO
SHORT TERM...JOHNSON
LONG TERM...HEAVENER/MIKETTA
AVIATION...HEAVENER/JOHNSON/MIKETTA
MARINE...HEAVENER/JOHNSON/MIKETTA
EQUIPMENT...
Hazardous weather outlook, May 22, 1:21 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
221 PM EDT THU MAY 22 2014

NJZ001-007>010-012-015-PAZ054-055-060>062-070-071-101>106-231830-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
221 PM EDT THU MAY 22 2014

...SEVERE THUNDERSTORM WATCH 172 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-231830-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
221 PM EDT THU MAY 22 2014

...SEVERE THUNDERSTORM WATCH 174 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-231830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
221 PM EDT THU MAY 22 2014

...SEVERE THUNDERSTORM WATCH 174 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG AND VARIABLE WINDS WILL BE POSSIBLE NEAR STORMS THAT
DEVELOP THIS AFTERNOON THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 22, 8:58 AM EST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
958 AM EDT THU MAY 22 2014

NJZ019-020-026-221500-
COASTAL OCEAN NJ-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-
958 AM EDT THU MAY 22 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BURLINGTON AND
NORTHERN OCEAN COUNTIES...

AT 953 AM EDT...A STRONG THUNDERSTORM WAS NEAR GEORGETOWN...MOVING
EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR WOODRUFF AROUND 1010 AM...LAKEHURST AROUND
1020 AM...LEISURE KNOLL AROUND 1030 AM...SILVERTON AROUND 1040 AM AND
LAVALLETTE AROUND 1050 AM.

LAT...LON 3987 7407 3988 7410 3992 7410 3988 7413
      3998 7470 4014 7466 4014 7459 4008 7455
      4013 7446 4012 7424 4010 7415 4012 7413
      4011 7409 4009 7407 4011 7403 4006 7402

FORECASTER:PO
Special weather statement, May 22, 1:12 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
212 PM EDT THU MAY 22 2014

PAZ060-221915-
BERKS PA-
212 PM EDT THU MAY 22 2014

...A STRONG THUNDERSTORM WILL AFFECT BERKS COUNTY...

AT 210 PM EDT...A STRONG THUNDERSTORM WAS NEAR MINERSVILLE...MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM MAY REACH SEVERE LIMITS SOON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR STRAUSSTOWN AROUND 230 PM...HAMBURG AROUND
240 PM...SHOEMAKERSVILLE AROUND 250 PM...FLEETWOOD AROUND 300 PM...
LYONS AROUND 310 PM AND BECHTELSVILLE AROUND 320 PM.

LAT...LON 4053 7624 4054 7618 4059 7605 4058 7603
      4062 7600 4063 7599 4045 7553 4026 7568
      4052 7626

FORECASTER:GAINES
Special weather statement, May 22, 1:29 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
229 PM EDT THU MAY 22 2014

PAZ054-055-062-221915-
CARBON PA-MONROE PA-NORTHAMPTON PA-
229 PM EDT THU MAY 22 2014

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CARBON...SOUTHWESTERN
MONROE AND WEST CENTRAL NORTHAMPTON COUNTIES...

AT 227 PM EDT...A STRONG THUNDERSTORM WAS NEAR WHITE HAVEN...MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR ALBRIGHTSVILLE...AND ALBRIGHTSVILLE AROUND
235 PM...CHRISTMANS...CHRISTMANS...MECKESVILLE...AND MECKESVILLE
AROUND 240 PM...PENN FOREST RESERVOIR...PENN FOREST RESERVOIR...JONAS
AND JONAS AROUND 245 PM.

LAT...LON 4077 7529 4069 7551 4074 7553 4072 7555
      4073 7559 4075 7560 4078 7560 4078 7564
      4100 7577 4102 7574 4105 7578 4108 7578
      4112 7569

FORECASTER: DRAG

The radar

The Binghamton radar (KBGM), 140 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

20 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Carbon

When
May 22, 1:45 PM EST
Where
Carbon County, Christmans
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.970, -75.630

A severe thunderstorm dropped quarter size hail in Christmans.

Hail, Carbon

When
May 22, 1:55 PM EST
Where
Carbon County, 1.28 mi NNW of Stemlersville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.845, -75.633

Penny size hail covered the ground in Beltzville.

Hail, Berks

When
May 22, 2:10 PM EST to 2:12 PM EST
Where
Berks County, 0.12 mi E of Berkshire Hgts to 0.97 mi SW of Mt Penn
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.350, -75.948

A severe thunderstorm dropped hail as large as golf balls across several locations in Reading. PennDOT had to plow the hail off of a couple of roadways in Berks County.

Hail, Berks

When
May 22, 2:12 PM EST
Where
Berks County, 0.64 mi N of Wyomissing Hills
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
40.339, -75.971

A severe thunderstorm dropped hail as large as tennis balls in Wyomissing. Not only did it damage vehicles, but it also shattered several skylights at the Berkshire Mall. Among the damaged vehicles were two police department cars that were no longer usable. No serious injuries were reported.

Hail, Berks

When
May 22, 2:12 PM EST
Where
Berks County, St Lawrence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.330, -75.850

Penny size hail fell in Saint Lawrence.

Hail, Berks

When
May 22, 2:14 PM EST
Where
Berks County, 1.07 mi WSW of Stonersville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.314, -75.819

A severe thunderstorm dropped quarter size hail in Exeter Township.

Hail, Berks

When
May 22, 2:25 PM EST to 2:35 PM EST
Where
Berks County, Hamburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.550, -75.980

Hail as large as nickels occurred for ten minutes in Hamburg.

Hail, Lehigh

When
May 22, 2:35 PM EST
Where
Lehigh County, 0.96 mi SSW of Coplay
Measured
1 in hail
Reported by
Newspaper
Coordinates
40.657, -75.507

A severe thunderstorm dropped quarter size hail on MacArthur Road in Whitehall Township.

Hail, Lehigh

When
May 22, 2:45 PM EST
Where
Lehigh County, 1.53 mi NNW of Allentown Muni
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.591, -75.490

A severe thunderstorm dropped quarter size hail and also produced wind gusts to around 50 mph in Allentown.

Hail, Lehigh

When
May 22, 2:46 PM EST
Where
Lehigh County, 2.13 mi NW of Bethlehem
Measured
1 in hail
Reported by
Social Media
Coordinates
40.650, -75.411

A severe thunderstorm also dropped quarter size hail at the intersection of U.S. Route 22 and Schoenersville Road in Allentown.

Thunderstorm Wind, Lehigh

When
May 22, 2:49 PM EST
Where
Lehigh County, 1.53 mi ESE of West Catasauqua
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.645, -75.451

A severe thunderstorm produced a 59 mph wind gust at the Lehigh Valley International Airport. About 1,000 homes and businesses lost power in Lehigh County.

Hail, Chester

When
May 22, 3:03 PM EST
Where
Chester County, Exton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.030, -75.630

A severe thunderstorm dropped half dollar size hail in Exton (West Whiteland Township).

Hail, Chester

When
May 22, 3:05 PM EST
Where
Chester County, 2 mi SE of Exton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.010, -75.603

A severe thunderstorm dropped quarter size hail that covered the ground near East Boot Road in West Chester.

Thunderstorm Wind, Bucks

When
May 22, 3:05 PM EST
Where
Bucks County, 0.54 mi NNE of Pleasant Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.527, -75.295

A severe thunderstorm knocked down a couple of trees along Old Bethlehem Pike in Springfield Township.

Thunderstorm Wind, Chester

When
May 22, 3:13 PM EST
Where
Chester County, 1.72 mi SSE of West Chester
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.949, -75.603

A severe thunderstorm tore down wires along Franklin Street in West Chester.

Thunderstorm Wind, Chester

When
May 22, 3:13 PM EST to 3:14 PM EST
Where
Chester County, 0.82 mi S of Chatwood to 1.07 mi SSE of Chatwood
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
39.958, -75.578

A severe thunderstorm tore down several large trees along South Concord Road from Amelia Drive to Westtown Road in West Chester.

Hail, Chester

When
May 22, 3:14 PM EST
Where
Chester County, West Chester
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.970, -75.620

Elsewhere in West Chester, a severe thunderstorm dropped ping pong ball size hail.

Thunderstorm Wind, Delaware

When
May 22, 3:22 PM EST
Where
Delaware County, 0.4 mi NW of Markham
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.885, -75.525

A severe thunderstorm knocked down a few trees along Southbound U.S. Route 1 near U.S. Route 322 in Concord Township.

Hail, Delaware

When
May 22, 3:30 PM EST
Where
Delaware County, 1.03 mi NE of Boothwyn
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.840, -75.436

A severe thunderstorm dropped half dollar size hail in Upper Chichester Township.

Hail, Delaware

When
May 22, 3:32 PM EST
Where
Delaware County, 0.81 mi S of Chelsea
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.858, -75.470

A severe thunderstorm dropped ping pong ball size hail in Garnet Valley (Bethel Township).

Hail, Chester

When
May 22, 4:00 PM EST
Where
Chester County, Lionville
Measured
1 in hail
Reported by
Social Media
Coordinates
40.050, -75.650

A severe thunderstorm dropped quarter size hail in Lionville (Uwchlan Township).

Hail, Chester

When
May 22, 4:02 PM EST
Where
Chester County, Exton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.030, -75.630

A second thunderstorm dropped hail as large as pennies in Exton (West Whiteland Township).

Hail, Chester

When
May 22, 4:05 PM EST
Where
Chester County, 0.62 mi W of West Chester Arpt
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.979, -75.592

Another severe thunderstorm dropped large hail around West Chester. This one dropped hail as large as ping pong balls in West Goshen Township.

Thunderstorm Wind, Delaware

When
May 22, 4:12 PM EST
Where
Delaware County, Cheyney
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
39.930, -75.530

A severe thunderstorm knocked down large tree limbs and a tree in Cheyney (Thornbury Township).

Hail, Delaware

When
May 22, 4:14 PM EST
Where
Delaware County, 0.4 mi ESE of Glen Mills
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.919, -75.493

A severe thunderstorm dropped ping pong ball size hail in Glen Mills along the Concord and Middletown Township line.

Hail, Monroe

When
May 22, 8:25 PM EST
Where
Monroe County, Marshalls Creek
Measured
1.5 in hail
Reported by
Public
Coordinates
41.030, -75.130

A severe thunderstorm dropped ping pong ball size hail in Marshalls Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518827, 518830, 519184, 519186, 519188, 519187, 519189, 521849, 519190, 519191, 519202, 519192, 519193, 533455, 533450, 533453, 519194, 533454, 519195, 519199, 519196, 519197, 519198, 519201, 519200, 518811.